Mr. P. is an 80-year-old man with a 50-year history of bipolar disorder. The disorder was diagnosed in 1955, when, at age 29, he had his first manic episode. During his younger adulthood he had several manic and depressive episodes, questionable adherence to his prescribed medication, and alcohol abuse. In his fifties, he stopped using alcohol and was maintained on lithium at 1,200 mg/day, with good results. Then, in 1995, during hospitalization for resection of a benign rectal tumor, Mr. P. became manic after reduction of his lithium dose. Surgery staff noted that he had an elevated mood, labile emotions, and hypersexuality. His mania abated with the resumption of his usual dose of lithium and with the addition of thiothixene; however, one month later he developed symptoms of a severe major depression and received electroconvulsive therapy (ECT) treatments as an inpatient. When Mr. P was discharged he was taking risperidone, which was tapered and discontinued while he was an outpatient; he eventually began taking lithium again, at 900 mg/day.
|Original language||English (US)|
|Title of host publication||Bipolar Disorder in Later Life|
|Publisher||The Johns Hopkins University Press|
|Number of pages||20|
|State||Published - Dec 1 2007|
ASJC Scopus subject areas
- Social Sciences(all)